There is continuing concern that PPIs are being over-prescribed and in so doing, putting patients in harms way of needless proton pump inhibitor side effects.
The Monterey County Herald ran a story on November 11th with regard to this concern for the frequency with which doctors dole out PPI medication, together with the length of time patients are on a medication that can cost as much as $200 per month to maintain. For someone on a limited income without insurance, such a cost can be prohibitive.
Dr. Marcus Thygeson was one of those doctors prescribing proton pump inhibitors to his patients like water. The "little purple pills," he called them. But then Thygeson's own doctor attempted to put Thygeson on the medication. Thygeson, president of the Center for Healthcare Innovation at Allina Hospitals & Clinics in Minneapolis and now the patient in this scenario, refused to accept the treatment.
The episode put PPI use in a new light for the gastroenterologist, who now is among a growing consensus that the drug is over-prescribed and is being used needlessly by millions of Americans who suffer from heartburn.
For many, the heartburn would be mitigated with a change in diet. It would also save them from potential adverse reactions such as PPI hip fracture and other side effects associated with the medication. Bone fractures and pneumonia have been associated with long-term use of proton pump inhibitors. One study from 2009, according to the Monterey County Herald, found that when a PPI is stopped abruptly, symptoms the PPI was originally designed to prevent could appear. It's called the "rebound effect."
READ MORE PROTON PUMP INHIBITOR LEGAL NEWS
Once patients are on a drug and doing well, doctors are often reluctant to take them off. "One of the first rules in medicine is, don't poke a skunk," said Dr. David Peura, an industry consultant and former president of the American Gastroenterological Association, now retired in Virginia. "That's why I think a lot of people are probably on the medicine who probably don't need it."
And in so doing, exposing patients to potential PPI side effects such as PPI fracture. "When I was a resident, I was told it was a quick and easy answer to everything, and it had no side effects," said Dr. Greg Plotnikoff, an internist at Abbott Northwestern's Penny George Institute for Health and Healing in Minneapolis. "And insurance was willing to pay for it."